Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 17, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jul 27, 2020, 3:20 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jul 28, 2020, 6:00 AM HST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2020, 3:20 PM HST (01:20 UTC)
- In effect from
- Jul 28, 2020, 6:00 AM HST
- Expired
- Jul 29, 2020, 3:04 AM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913 WWHW70 PHFO 280120 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 PM HST Mon Jul 27 2020 ...WIND ADVISORY FOR KOHALA DISTRICT BIG ISLAND LANAI AND KAHOOWAWE... .Strong trade winds building in the wake of Hurricane Douglas will bring advisory str HIZ014>016-026-281430- /O.NEW.PHFO.WI.Y.0017.200728T1600Z-200729T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Kohala- Including the cities of Manele, Lanai City, and Waikoloa 320 PM HST Mon Jul 27 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM HST TUESDAY... * WHAT...Northeast winds 25 to 35 mph with localized gusts over 55 mph expected. * WHERE...Kahoolawe, Lanai and the Kohala area of Big Island Hawaii. * WHEN...From 6 AM to 6 PM HST Tuesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ Foster
3 follow-up statements
013 WWHW70 PHFO 281320 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 AM HST Tue Jul 28 2020 ...WIND ADVISORY FOR KOHALA DISTRICT BIG ISLAND MAUI CENTRAL VALLEY LANAI AND KAHOOLAWE... .Strong trade winds will keep wind speeds above wind advisory thresholds today and tonight over Lanai...Kahoolawe...Central Maui and the Kohala District of the Big Island. HIZ019-290230- /O.EXB.PHFO.WI.Y.0017.200728T1600Z-200729T1600Z/ Maui Central Valley- Including the city of Kahului 320 AM HST Tue Jul 28 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY... * WHAT...Northeast winds 25 to 35 mph with localized gusts over 45 mph expected. * WHERE...Maui Central Valley. * WHEN...From 6 AM this morning to 6 AM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution, especially in high profile vehicles. && $$ HIZ014>016-026-290230- /O.EXT.PHFO.WI.Y.0017.200728T1600Z-200729T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Kohala- Including the cities of Manele, Lanai City, and Waikoloa 320 AM HST Tue Jul 28 2020 ...WIND ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST WEDNESDAY... * WHAT...Northeast winds 25 to 35 mph with localized gusts over 45 mph expected. * WHERE...Kahoolawe, Lanai and the Kohala area of Big Island Hawaii. * WHEN...From 6 AM this morning to 6 AM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution, especially in high profile vehicles. && $$ RCB
413 WWHW70 PHFO 290130 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Tue Jul 28 2020 ...WIND ADVISORY FOR KOHALA DISTRICT BIG ISLAND MAUI CENTRAL VALLEY LANAI AND KAHOOLAWE... .Strong trade winds will keep wind speeds above wind advisory thresholds through tonight over Lanai...Kahoolawe...Central Maui and the Kohala District of the Big Island. A gradual decrease of winds are expected after midnight tonight. HIZ014>016-019-026-291430- /O.CON.PHFO.WI.Y.0017.000000T0000Z-200729T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala- Including the cities of Manele, Lanai City, Kahului, and Waikoloa 330 PM HST Tue Jul 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WHAT...Northeast winds 25 to 35 mph with localized gusts over 45 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island Hawaii. * WHEN...Until 6 AM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ Kino
357 WWHW70 PHFO 291304 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 304 AM HST Wed Jul 29 2020 HIZ014>016-019-026-291415- /O.CAN.PHFO.WI.Y.0017.000000T0000Z-200729T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala- Including the cities of Manele, Lanai City, Kahului, and Waikoloa 304 AM HST Wed Jul 29 2020 ...WIND ADVISORY IS CANCELLED... Strong trade wind speeds will slowly decrease in strength through the early morning hours. $$ RCB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 27, 12:13 PM HST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 27, 12:13 PM HST, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 1213 PM HST Mon Jul 27 2020 .UPDATE... Hurricane Warning was dropped from Kauai Northwest Waters with new Douglas advisory forecast from the Central Pacific Hurricane Center. && .SYNOPSIS... Hurricane Douglas will move away to the northwest today. Building high pressure will bring locally breezy trade winds over the area through Thursday, decreasing slightly on Friday. Conditions will remain mostly dry through midweek, with trade wind showers increasing during the second half of the week. && .DISCUSSION... Hurricane Douglas is centered around 150 miles northwest of Kauai continuing to move away from the main Hawaiian Islands late this morning. Wind impacts to the main Hawaiian Islands are likely done from Douglas, but trailing rain bands on the back side of the storm will likely impact Kauai and Niihau through the rest of the day. Thus, a Flash Flood Watch remains in effect for both islands through this afternoon. While muggy, southeast flow will continue across Kauai today, a 1031 mb surface high 1100 miles north of Hawaii will drive breezy trade winds across the rest of the state. The trade winds will eventually fill in across Kauai later this afternoon or tonight and continue statewide through Thursday. A ridge building in at low and upper levels will allow the atmosphere to stabilize and dry out. Stratocumulus clouds filling in from upstream will bring cloudy skies to windward areas over the next couple of days, but should not amount to much rainfall. Models show windward and mauka focused showers increasing around midweek as the upper ridge over the islands is gradually replaced with a trough. A slight weakening of the trade wind speeds is expected Friday into the weekend as the high pressure to the north weakens. && .AVIATION... Southerly winds will continue to impact Kauai this morning as Hurricane Douglas departs the area. Elsewhere, breezy trades are returning to the state as high pressure far north of the area reasserts itself. Any showers, which should remain light, will be focused mainly over windward areas for the next few days, with afternoon and evening showers over the lee slopes of the Big Island. AIRMET Tango remains in effect for low-level turbulence over and south through west of all islands except Kauai, where the affected areas are northwest through northeast of the mountains. The AIRMET for Kauai will likely be transitioned to be included with the rest of the area as the winds shift around to a more typical trade wind direction later tonight. AIRMET Sierra for mountain obscuration remains in effect for Kauai as trailing low clouds and showers from Hurricane Douglas continue to affect the area. This can likely be cancelled later tonight as conditions improve with the departure of Douglas. AIRMET Sierra also continues for most other islands for mountain obscuration due to extensive low clouds banked up against the windward slopes. && .MARINE... All tropical warnings have been dropped for the coastal water zones. See the latest advisory from the Central Pacific Hurricane Center in Honolulu for additional information on Hurricane Douglas. A Small Craft Advisory is in effect for all coastal waters. A High Surf Advisory remains in effect for the east facing shores of Kauai and Oahu today due to lingering swell from Douglas. This swell will subside over the next couple of days, but surf will remain elevated on the east shores due to strong trade winds. No other significant swells are expected. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST this evening for Niihau-Kauai. High Surf Advisory until 6 PM HST this evening for Kauai Windward-Oahu Koolau-Olomana. Small Craft Advisory until 6 PM HST this evening for all Hawaiian waters- && UPDATE/DISCUSSION...Foster AVIATION...TS MARINE...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:18 PM HST | Small Craft Advisory | HFO | 15 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.